Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient

K. Puri, S. Kocoshis, K. Risma, L. Perez, C. Hart, C. Chin, T. D. Ryan, John Jefferies, K. R. Schumacher, C. Castleberry

Research output: Contribution to journalArticle

Abstract

Autoimmune-mediated bowel disease has been reported after pediatric heart transplantation. Recognition and treatment of these patients has been difficult. We describe a patient who responded to steroids and basiliximab therapy after an inflammatory process secondary to abnormal T-cell activation. Our patient is a 28-month-old female who received a heart transplant at five wk of age. At 24 months post-transplant, she developed fever and bloody stools. Initial investigations were significant for an elevated ESR (>120) and CRP (15.2). Symptoms persisted despite bowel rest and mycophenolate discontinuation. Endoscopic evaluation revealed discontinuous ulcerative disease involving esophagus, terminal ileum, right and left colon, necessitating extensive bowel resection. She had additional airway inflammation leading to a TEF at the site of esophageal ulceration, requiring tracheostomy. Immune evaluation revealed autoimmune dysregulation that responded to parenteral methylprednisolone. Chronic basiliximab therapy allowed for successful weaning of steroids with sustained remission. She has been transitioned to sirolimus and tacrolimus maintenance immunosuppression with plans to discontinue basiliximab once off steroids. In conclusion, bowel disease in the setting of pediatric heart transplantation can be severe and refractory to traditional treatment methods. Tailoring immune therapy to activated T cells can result in remission. Basiliximab therapy was used in our patient to maintain steroid-induced remission, but long-term complications of this disease process are unknown.

Original languageEnglish (US)
Pages (from-to)E165-E169
JournalPediatric transplantation
Volume19
Issue number7
DOIs
StatePublished - Nov 1 2015
Externally publishedYes

Fingerprint

Autoimmune Diseases
Pediatrics
Transplants
Steroids
Heart Transplantation
Therapeutics
T-Lymphocytes
Tracheostomy
Methylprednisolone
Tacrolimus
Sirolimus
Weaning
Ileum
Immunosuppression
Esophagus
basiliximab
Colon
Fever
Maintenance
Inflammation

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Cite this

Puri, K., Kocoshis, S., Risma, K., Perez, L., Hart, C., Chin, C., ... Castleberry, C. (2015). Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient. Pediatric transplantation, 19(7), E165-E169. https://doi.org/10.1111/petr.12584

Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient. / Puri, K.; Kocoshis, S.; Risma, K.; Perez, L.; Hart, C.; Chin, C.; Ryan, T. D.; Jefferies, John; Schumacher, K. R.; Castleberry, C.

In: Pediatric transplantation, Vol. 19, No. 7, 01.11.2015, p. E165-E169.

Research output: Contribution to journalArticle

Puri, K, Kocoshis, S, Risma, K, Perez, L, Hart, C, Chin, C, Ryan, TD, Jefferies, J, Schumacher, KR & Castleberry, C 2015, 'Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient', Pediatric transplantation, vol. 19, no. 7, pp. E165-E169. https://doi.org/10.1111/petr.12584
Puri, K. ; Kocoshis, S. ; Risma, K. ; Perez, L. ; Hart, C. ; Chin, C. ; Ryan, T. D. ; Jefferies, John ; Schumacher, K. R. ; Castleberry, C. / Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient. In: Pediatric transplantation. 2015 ; Vol. 19, No. 7. pp. E165-E169.
@article{affb9efdf6eb41a78e092cefc2cd3954,
title = "Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient",
abstract = "Autoimmune-mediated bowel disease has been reported after pediatric heart transplantation. Recognition and treatment of these patients has been difficult. We describe a patient who responded to steroids and basiliximab therapy after an inflammatory process secondary to abnormal T-cell activation. Our patient is a 28-month-old female who received a heart transplant at five wk of age. At 24 months post-transplant, she developed fever and bloody stools. Initial investigations were significant for an elevated ESR (>120) and CRP (15.2). Symptoms persisted despite bowel rest and mycophenolate discontinuation. Endoscopic evaluation revealed discontinuous ulcerative disease involving esophagus, terminal ileum, right and left colon, necessitating extensive bowel resection. She had additional airway inflammation leading to a TEF at the site of esophageal ulceration, requiring tracheostomy. Immune evaluation revealed autoimmune dysregulation that responded to parenteral methylprednisolone. Chronic basiliximab therapy allowed for successful weaning of steroids with sustained remission. She has been transitioned to sirolimus and tacrolimus maintenance immunosuppression with plans to discontinue basiliximab once off steroids. In conclusion, bowel disease in the setting of pediatric heart transplantation can be severe and refractory to traditional treatment methods. Tailoring immune therapy to activated T cells can result in remission. Basiliximab therapy was used in our patient to maintain steroid-induced remission, but long-term complications of this disease process are unknown.",
author = "K. Puri and S. Kocoshis and K. Risma and L. Perez and C. Hart and C. Chin and Ryan, {T. D.} and John Jefferies and Schumacher, {K. R.} and C. Castleberry",
year = "2015",
month = "11",
day = "1",
doi = "10.1111/petr.12584",
language = "English (US)",
volume = "19",
pages = "E165--E169",
journal = "Pediatric Transplantation",
issn = "1397-3142",
publisher = "Wiley-Blackwell",
number = "7",

}

TY - JOUR

T1 - Basiliximab treatment for autoimmune bowel disease in a pediatric heart transplant patient

AU - Puri, K.

AU - Kocoshis, S.

AU - Risma, K.

AU - Perez, L.

AU - Hart, C.

AU - Chin, C.

AU - Ryan, T. D.

AU - Jefferies, John

AU - Schumacher, K. R.

AU - Castleberry, C.

PY - 2015/11/1

Y1 - 2015/11/1

N2 - Autoimmune-mediated bowel disease has been reported after pediatric heart transplantation. Recognition and treatment of these patients has been difficult. We describe a patient who responded to steroids and basiliximab therapy after an inflammatory process secondary to abnormal T-cell activation. Our patient is a 28-month-old female who received a heart transplant at five wk of age. At 24 months post-transplant, she developed fever and bloody stools. Initial investigations were significant for an elevated ESR (>120) and CRP (15.2). Symptoms persisted despite bowel rest and mycophenolate discontinuation. Endoscopic evaluation revealed discontinuous ulcerative disease involving esophagus, terminal ileum, right and left colon, necessitating extensive bowel resection. She had additional airway inflammation leading to a TEF at the site of esophageal ulceration, requiring tracheostomy. Immune evaluation revealed autoimmune dysregulation that responded to parenteral methylprednisolone. Chronic basiliximab therapy allowed for successful weaning of steroids with sustained remission. She has been transitioned to sirolimus and tacrolimus maintenance immunosuppression with plans to discontinue basiliximab once off steroids. In conclusion, bowel disease in the setting of pediatric heart transplantation can be severe and refractory to traditional treatment methods. Tailoring immune therapy to activated T cells can result in remission. Basiliximab therapy was used in our patient to maintain steroid-induced remission, but long-term complications of this disease process are unknown.

AB - Autoimmune-mediated bowel disease has been reported after pediatric heart transplantation. Recognition and treatment of these patients has been difficult. We describe a patient who responded to steroids and basiliximab therapy after an inflammatory process secondary to abnormal T-cell activation. Our patient is a 28-month-old female who received a heart transplant at five wk of age. At 24 months post-transplant, she developed fever and bloody stools. Initial investigations were significant for an elevated ESR (>120) and CRP (15.2). Symptoms persisted despite bowel rest and mycophenolate discontinuation. Endoscopic evaluation revealed discontinuous ulcerative disease involving esophagus, terminal ileum, right and left colon, necessitating extensive bowel resection. She had additional airway inflammation leading to a TEF at the site of esophageal ulceration, requiring tracheostomy. Immune evaluation revealed autoimmune dysregulation that responded to parenteral methylprednisolone. Chronic basiliximab therapy allowed for successful weaning of steroids with sustained remission. She has been transitioned to sirolimus and tacrolimus maintenance immunosuppression with plans to discontinue basiliximab once off steroids. In conclusion, bowel disease in the setting of pediatric heart transplantation can be severe and refractory to traditional treatment methods. Tailoring immune therapy to activated T cells can result in remission. Basiliximab therapy was used in our patient to maintain steroid-induced remission, but long-term complications of this disease process are unknown.

UR - http://www.scopus.com/inward/record.url?scp=85028276335&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028276335&partnerID=8YFLogxK

U2 - 10.1111/petr.12584

DO - 10.1111/petr.12584

M3 - Article

VL - 19

SP - E165-E169

JO - Pediatric Transplantation

JF - Pediatric Transplantation

SN - 1397-3142

IS - 7

ER -